Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 71, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 23, 2012, 2:31 PM EDT for Marlboro County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2012, 2:31 PM EDT (18:31 UTC)
- Expired
- May 23, 2012, 3:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
County Marlboro County, SC
The radar
The Columbia radar (KCAE), 149 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 2:58 PM EDT | HAIL 1 | 1 Wnw Bennettsville, SC | DIME TO QUARTER SIZE HAIL ON HWY 9 NORTH OF DOWNTOWN BENNETTSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:44 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
020
WUUS52 KILM 231831
SVRILM
SCC069-231915-
/O.NEW.KILM.SV.W.0071.120523T1831Z-120523T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
231 PM EDT WED MAY 23 2012
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 315 PM EDT
* AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CHAVISTOWN...OR 6 MILES SOUTHEAST OF CHERAW...AND MOVING NORTHEAST
AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
CHAVISTOWN...
BENNETTSVILLE...
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.
&&
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3481 7967 3468 7953 3460 7979 3462 7978
3464 7980 3465 7983 3472 7989 3475 7990
3478 7994 3480 7994 3481 7978
TIME...MOT...LOC 1831Z 234DEG 16KT 3465 7980
$$
152 follow-up statements
857
WWUS52 KILM 231851
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
251 PM EDT WED MAY 23 2012
SCC069-231915-
/O.CON.KILM.SV.W.0071.000000T0000Z-120523T1915Z/
MARLBORO SC-
251 PM EDT WED MAY 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHERN MARLBORO COUNTY...
AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CHAVISTOWN...OR 5 MILES NORTHWEST OF BENNETTSVILLE...
MOVING NORTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.
&&
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3467 7981 3471 7982 3474 7981 3479 7974
3481 7967 3468 7953 3460 7979 3462 7978
3464 7980
TIME...MOT...LOC 1851Z 234DEG 16KT 3470 7971
$$
15704
WWUS52 KILM 231907
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
307 PM EDT WED MAY 23 2012
SCC069-231915-
/O.CON.KILM.SV.W.0071.000000T0000Z-120523T1915Z/
MARLBORO SC-
307 PM EDT WED MAY 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHERN MARLBORO COUNTY...
AT 305 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 8 MILES NORTH OF BENNETTSVILLE...MOVING
NORTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.
&&
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3467 7981 3471 7982 3474 7981 3479 7974
3481 7967 3468 7953 3460 7979 3462 7978
3464 7980
TIME...MOT...LOC 1907Z 234DEG 16KT 3474 7964
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:24 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 23, 1:24 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 124 PM EDT WED MAY 23 2012 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH THURSDAY. SOME THUNDERSTORMS TODAY MAY BE SEVERE. A DRYING TREND WILL FOLLOW FRIDAY THROUGH EARLY NEXT WEEK AS AN UPPER RIDGE INTENSIFIES OVER THE CAROLINAS. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1033 AM WEDNESDAY...VAPOR ANIMATIONS SHOW THE CENTER OF THE IMPULSE ALOFT AND COLD POOL IS CENTERED NEAR THE NC/SC EASTERN BORDER. THIS SHOULD EQUATE TO 500 MB TEMPERATURE AROUND -15 TO -16 DEG C PRESENTLY. VISIBLE PICTURES SHOW FULL MAY SUNSHINE WARMING THE GROUND AND THERE IS LITTLE DOUBT DESTABILIZATION WILL INTENSIFY AS WE APPROACH PEAK HEATING. SLIGHTLY DRIER AIR IS WRAPPING ACROSS THE SOUTHERN PERIPHERY OF THE COLD POOL ALOFT...BUT HOW MUCH THIS WILL SERVE AS AN INHIBITOR IS UNCLEAR. IT COULD IN FACT ENHANCE HAILSTONE GENERATION AND STRONGER EVAPORATIVE COOLING DOWNBURSTS IF CONVECTION PUNCTURES THROUGH THE WEAKENING CAP. WIDESPREAD SUNSHINE ACROSS THE AREA SHOULD PROMPT A SEA BREEZE WHICH IN TURN WILL SERVE AS A CONVECTIVE INITIATION BOUNDARY. DOWNDRAFT CAPES ARE RUNNING VERY HIGH SUGGESTING A STRONG DOWNBURST POTENTIAL COINCIDENT WITH POTENTIALLY LARGE HAIL. DIURNAL COOLING AND DRYING FROM S TO N WILL CURTAIL CONVECTION IN THE EVENING. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 3 AM WEDNESDAY...MID TO UPPER TROUGH WILL LIFT OFF TO THE NORTHEAST AS RIDGE BUILDS IN FROM THE WEST THURS THROUGH FRI. SOUTHERLY RETURN FLOW AROUND BERMUDA HIGH WILL SHIFT AROUND TO THE NORTHEAST AS HIGH PRESSURE BUILDS DOWN FROM THE NORTH FRI INTO EARLY SAT. AS TROUGH LIFTS OFF DRIER AIR WILL WRAP AROUND FROM THE SW AND INCREASED SUBSIDENCE WILL HELP TO KEEP SHWRS TO A MINIMUM...BUT WITH DEWPOINTS IN THE MID 60S KEPT SOME ISOLATED CONVECTION ALONG SEA BREEZE BOUNDARY IN THE AFTN BOTH THURS AND FRI. A WAVE OF LOW PRESSURE MOVING WESTWARD TOWARD THE SOUTHEAST COAST SHOULD BE SUPPRESSED TOWARD THE SOUTH AS RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA FROM THE SURFACE UP THROUGH THE MID TO UPPER LEVELS HEADING INTO THE WEEKEND. THE NAM/ECMWF AND CMC BRING THIS WAVE TOWARD THE CAROLINA COAST AS EARLY AS FRIDAY BEFORE RIDGE GETS A CHANCE TO BUILD IN. THE NAM BRINGS IT CLOSE ENOUGH TO PRODUCE AN INCREASED EASTERLY FETCH WITH SHOWERS AFFECTING THE LOCAL COASTAL WATERS AND POSSIBLY COASTAL LAND AREAS BY LATE FRI BEFORE MOVING SOUTH. THIS SYSTEM DOES GET HELD BACK TO THE EAST AND SUPPRESSED SOUTHWARD BY RIDGE BUILDING IN BY SAT. THE GFS KEEPS THIS WAVE MUCH FARTHER SOUTH CLOSER TO THE BAHAMAS. FOR NOW WILL DISCOUNT THE MORE AGGRESSIVE NAM AND WILL KEEP ANY SHOWERS MAINLY OFF SHORE FRI INTO FRI NIGHT. AS FOR TEMPS...A HUMID MORE SUMMER LIKE AIR MASS WILL BE IN PLACE WITH DEWPOINT TEMPS RUNNING IN THE 60S. H5 HEIGHTS WILL BE SLOW TO RISE AS RIDGE BUILDS SLOWLY INTO AREA WITH 850 TEMPS RISING FROM 15C THURS UP CLOSE TO 16C BY FRI AFTN. THEREFORE EXPECT TEMPS ABOUT THE SAME BOTH DAYS IN THE MID TO UPPER 80S WITH SLIGHTLY LOWER VALUES RIGHT ALONG THE COAST AND MID 60S OVERNIGHT. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 3 AM WEDNESDAY...A SUMMER-LIKE WARM AND HUMID AIR MASS WILL BE IN PLACE. RIDGE WILL BE BUILDING IN ALOFT OVER THE WEEKEND CRESTING OVERHEAD ON SUNDAY WITH PLENTY OF SUBSIDENCE AND DRY AIR ALOFT. H5 HEIGHTS RISE UP TO 590 DEM BY SUN AFTN. MOISTURE WILL BE LIMITED MAINLY BELOW 5K FT. A WAVE OF LOW PRESSURE HEADING TOWARD THE SOUTHEAST COAST FROM THE ATLANTIC WATERS WILL GET SUPPRESSED SOUTH AS HIGH PRESSURE BUILDS DOWN FROM CANADA AND RIDGE BUILDS ALOFT. THEREFORE EXPECT VERY WARM WEATHER WITH MINIMAL SHOWER ACTIVITY THROUGH THE EXTENDED PERIOD. WINDS WILL BE NORTHEAST INITIALLY AS HIGH BUILDS FROM THE NORTH BUT AS IT SHIFTS OFF THE HATTERAS COAST THROUGH SUNDAY THE WINDS WILL VEER AROUND TO THE EAST. BY MON THE CENTER OF THE HIGH WILL SHIFT JUST TO OUR EAST WITH A SOUTHERLY RETURN FLOW SETTING UP. THE RIDGE WILL MOVE EAST AS MID TO UPPER TROUGH PUSHES A COLD FRONT INTO THE CAROLINAS FROM THE NORTHWEST TUES NIGHT INTO WED BUT ANY INCREASE IN SHWR ACTIVITY SHOULD HOLD OFF UNTIL LATE WED. WILL ADD ISOLATED PCP BACK IN FORECAST BY MON WITH INCREASING RETURN FLOW SETTING UP. 850 TEMPS RISE FROM AROUND 16C SAT UP TO 18C THROUGH MONDAY. OVERALL EXPECT VERY WARM TEMPS THROUGH THE EXTENDED WITH READINGS IN THE MID 80S TO AROUND 90 INLAND. OVERNIGHT TEMPS WILL REMAIN IN THE 60S IN A MORE HUMID AIR MASS. && .AVIATION /18Z WEDNESDAY THROUGH SUNDAY/... AS OF 18Z...TERMINALS ARE CURRENTLY VFR. LOW LEVEL CUMULUS IS DEVELOPING BUT HAS YET TO SIGNIFICANTLY BUILD DESPITE REACHING THE CONVECTIVE TEMPERATURE. CANNOT RULE OUT SHOWER/THUNDERSTORM DEVELOPMENT THIS AFTERNOON WITH THE WARMEST SURFACE TEMPERATURES YET TO COME AND A COLD POOL OF AIR ALOFT. WILL CONTINUE TO INDICATE THE BEST CHANCE OF SHOWERS/VCTS/MVFR AT FLO/LBT AND AT ILM WHERE BEST CUMULUS DEVELOPMENT IS CURRENTLY TAKING PLACE. AT THE CRE/MYR TERMINALS WILL JUST MENTION VCSH IN TAFS AND AMEND AS NECESSARY IF ANY THUNDERSTORM THAT DEVELOPS INLAND MOVE TOWARDS THOSE TERMINALS. PRECIPITATION ENDS THIS EVENING AS SKIES GRADUALLY BECOME SCATTERED. WITH MOIST SOILS EXPECT BR TO DEVELOP AT FLO/LBT. SINCE ANY DENSE FOG IS EXPECTED TO BE PATCHY CONFIDENCE IS MODERATE THAT VISIBILITIES WILL REMAIN IN THE MVFR RANGE. THE NAM BUFFER SOUNDINGS ARE INDICATING MORE OF A CHANCE THAT MVFR CEILINGS WILL DEVELOP THIS EVENING AND PERSISTING OVERNIGHT. AFTER SUNRISE EXPECT THE CHANCE OF MVFR CEILINGS UNTIL SHOWERS AND ISOLATED THUNDERSTORMS AGAIN DEVELOP MID-LATE MORNING. EXTENDED OUTLOOK...ISOLATED SHOWERS/MVFR...WITH ISOLATED THUNDERSTORMS/TEMPO IFR POSSIBLE MAINLY IN THE AFTERNOON THROUGH THE EXTENDED PERIOD. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 1033 AM WEDNESDAY...SWELL CHURNED UP BY FORMER TROPICAL STORM ALBERTO WILL SLOWLY WANE. WINDS TODAY WILL REMAIN FROM THE SSW AT 10 TO 15 KT. WINDS WILL BE HIGHER IN THE VICINITY OF THUNDERSTORMS. THE WIND DIRECTION WILL TEND TO BACK AND DIMINISH TONIGHT. SEAS WILL RANGE FROM 3 TO 5 FT THIS MORNING...BUT THE TREND WILL BE DOWNWARD THIS AFTERNOON AND TONIGHT. MARINERS SHOULD EXPECT HIGHER SEAS IN THE VICINITY OF THUNDERSTORMS...AND A CHECK ON RADAR TRENDS MAY PROVE USEFUL THIS AFTERNOON AND TONIGHT. SEA SPECTRUM WILL BE A MIX OF SE WAVES 2-3 FEET AT 9 SECONDS AND SSW WAVES 1-2 FEET IN 5-6 SECOND WAVE INTERVALS. SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 3 AM WEDNESDAY...SOUTHERLY RETURN FLOW AROUND BERMUDA HIGH WILL SHIFT AROUND TO THE NORTHEAST AS HIGH PRESSURE BUILDS DOWN FROM CANADA ON FRI. A WAVE OF LOW PRESSURE APPROACHING FROM THE EAST MAY HELP TO INCREASE SHWRS OVER THE COASTAL WATERS MAINLY OFF SHORE ON FRI BUT THIS LOW WILL GET SUPPRESSED FARTHER SOUTH AS RIDGE BUILDS IN BOTH AT THE SFC AND ALOFT. WINDS SHOULD REMAIN 10 TO 15 KTS ENHANCED BY THE AFTN SEA BREEZE NEAR SHORE. THIS WILL PRODUCE SEAS 2 TO 4 FT. LONG TERM /SATURDAY THROUGH SUNDAY/... AS OF 3 AM WEDNESDAY...AS HIGH PRESSURE BUILDS DOWN FROM CANADA ON SATURDAY EXPECT NORTHEAST WINDS 10 TO 15 KTS. AS THIS HIGH SHIFTS OFF SHORE JUST NORTH OF LOCAL WATERS...WINDS WILL SHIFT AROUND TO THE EAST AND EVENTUALLY SE BY MONDAY. A SLIGHTLY TIGHTER GRADIENT MAY EXIST INITIALLY BETWEEN WAVE OF LOW PRESSURE TO THE SOUTHEAST IN THE ATLANTIC WATERS AND HIGH PRESSURE BUILDING DOWN. THIS WILL PRODUCE SEAS UP AROUND 4 FT IN OUTER WATERS BUT AS THE GRADIENT WEAKENS AS HIGH MOVES CLOSER OVERHEAD THROUGH SUNDAY...EXPECT SEAS LESS THAN 4 FEET THROUGHOUT. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...MJC SHORT TERM...RGZ LONG TERM...RGZ AVIATION...MRR/8
Hazardous weather outlook, May 23, 1:58 PM EDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 158 PM EDT WED MAY 23 2012 NCZ110-SCZ054-241800- COASTAL BRUNSWICK-COASTAL HORRY- 158 PM EDT WED MAY 23 2012 ...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. SEVERE THUNDERSTORM WATCH. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE... PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED THUNDERSTORMS THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... LIKELY NOT NEEDED. NCZ106-108-SCZ056-241800- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL GEORGETOWN- 158 PM EDT WED MAY 23 2012 ...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE... PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED THUNDERSTORMS THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... LIKELY NOT NEEDED. AMZ250-252-254-256-241800- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 158 PM EDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING ARE EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... LIKELY NOT NEEDED. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-241800- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER- INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN- 158 PM EDT WED MAY 23 2012 ...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE... PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED THUNDERSTORMS THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... LIKELY NOT NEEDED.
In the hours before
Local storm report, May 23, 1:37 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
137 PM EDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL BOLTON 34.32N 78.41W
05/22/2012 E1.00 INCH COLUMBUS NC PUBLIC
REPORTED ON HIGHWAY 211 NORTH OF HIGHWAY 214.
&&
EVENT NUMBER ILM1200140
HAWKINSSpecial weather statement, May 23, 2:05 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
205 PM EDT WED MAY 23 2012
SCZ017-023-024-032-231900-
DARLINGTON-DILLON-FLORENCE-MARLBORO-
205 PM EDT WED MAY 23 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS FLORENCE...DILLON...MARLBORO
AND DARLINGTON COUNTIES THROUGH 300 PM EDT...
AT 205 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
FLOYD...OR ABOUT 6 MILES NORTH OF DARLINGTON...MOVING NORTHEAST AT 20
MPH.
SOME LOCATIONS IMPACTED INCLUDE BENNETTSVILLE...DARLINGTON...
FLORENCE...AUBURN...BINGHAM...BROWNSVILLE...CHAVISTOWN...CLAUSSEN...
CLIO...DARLINGTON RACEWAY...DOVESVILLE AND DUNBAR.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.
&&
LAT...LON 3481 7967 3461 7945 3425 7954 3425 7955
3420 7955 3419 7957 3413 7957 3411 8009
3450 8000 3449 7988 3454 7983 3460 7981
3461 7978 3465 7982 3468 7986 3475 7992
3480 7990
TIME...MOT...LOC 1805Z 234DEG 16KT 3440 7987
15Special weather statement, May 23, 2:25 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
225 PM EDT WED MAY 23 2012
SCZ033-039-053>056-231930-
COASTAL GEORGETOWN-COASTAL HORRY-INLAND GEORGETOWN-INLAND
HORRY-MARION-WILLIAMSBURG-
225 PM EDT WED MAY 23 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY...GEORGETOWN...
WILLIAMSBURG AND MARION COUNTIES THROUGH 330 PM EDT...
AT 225 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
EAST OF RHEMS...OR ABOUT 17 MILES WEST OF MURRELLS INLET...MOVING
NORTHEAST AT 15 MPH.
SOME LOCATIONS IMPACTED INCLUDE CONWAY...MYRTLE BEACH...RED HILL...
SOCASTEE...ANDREWS...BUCKSPORT...BUCKSVILLE...BURGESS...DONGOLA...
EARLE...FORESTBROOK AND GRAVES.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.
&&
LAT...LON 3338 7974 3380 7942 3381 7939 3382 7938
3380 7934 3381 7932 3382 7932 3384 7934
3384 7935 3384 7937 3386 7937 3400 7927
3372 7885 3327 7951
TIME...MOT...LOC 1825Z 249DEG 11KT 3363 7933
WEISSThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:32 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Williamsburg | 24 min |
| May 23, 2:04 AM EDT | Special Marine Warning | ILM | 91 min | |
| May 23, 2:55 AM EDT | Special Marine Warning | ILM | 2 hr | |
| May 23, 2:05 PM EDT | Special Weather Statement | ILM | Darlington, Marlboro | 55 min |
| May 23, 2:11 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Marlboro | 64 min |
| May 23, 2:25 PM EDT | Special Weather Statement | ILM | Georgetown | 65 min |
| May 23, 2:38 PM EDT | Severe Thunderstorm Warning | ILM | Horry, Marion | 27 min |
| May 23, 3:11 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Marlboro | 26 min |
| May 23, 3:27 PM EDT | Special Weather Statement | ILM | Georgetown, Horry | 63 min |
| May 23, 3:38 PM EDT | Special Weather Statement | ILM | Dillon | 67 min |
| May 23, 3:41 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Horry, Marion | 49 min |
| May 23, 4:05 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Florence, Marlboro | 35 min |
| May 23, 4:09 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry | 24 min |
| May 23, 4:41 PM EDT | Special Weather Statement | ILM | Marion | 64 min |
| May 23, 4:49 PM EDT | Severe Thunderstorm Warning | ILM | Florence, Horry, Marion | 35 min |
| May 23, 4:51 PM EDT | Special Weather Statement | ILM | Dillon | 54 min |
| May 23, 5:04 PM EDT | Areal Flood Advisory | ILM | Darlington | 43 min |
| May 23, 6:17 PM EDT | Special Weather Statement | ILM | Georgetown | 58 min |
| May 23, 7:50 PM EDT | Areal Flood Advisory | ILM | Williamsburg | 57 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.